Alert archive / Oklahoma / Flash Flood Watches in 2020

Flash Flood Watch 9, NWS Tulsa, OK

August 13, 20206 counties in Oklahoma; Washington County, Arkansas

NWS Tulsa, OK issued this flash flood watch at Aug 13, 2020, 9:32 PM CDT for 6 counties in Oklahoma; Washington County, Arkansas. It took effect at Aug 14, 2020, 12:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2020, 9:32 PM CDT (02:32 UTC)
In effect from
Aug 14, 2020, 12:00 AM CDT
Expired
Aug 14, 2020, 10:00 AM CDT
In force
10 hr
Issued by
NWS Tulsa, OK
Flood severity
None

Counties Washington County, AR, Adair County, OK, Cherokee County, OK, Craig County, OK, Delaware County, OK, Mayes County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 66 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

944 
WGUS64 KTSA 140232
FFATSA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tulsa OK
932 PM CDT Thu Aug 13 2020


ARZ010-019-020-029-OKZ062-063-068-069-072-141045-
/O.NEW.KTSA.FF.A.0009.200814T0500Z-200814T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington AR-Crawford-Franklin-Sebastian-Mayes-Delaware-Cherokee-
Adair-Sequoyah-
Including the cities of Fayetteville, Springdale, Van Buren, 
Ozark, Charleston, Fort Smith, Pryor, Grove, Jay, Tahlequah, 
Stilwell, and Sallisaw
932 PM CDT Thu Aug 13 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM CDT FRIDAY...

The National Weather Service in Tulsa has issued a

* Flash Flood Watch for portions of Arkansas and Oklahoma... 
  including the following counties...in Arkansas...Crawford... 
  Franklin...Sebastian and Washington AR. in Oklahoma...Adair... 
  Cherokee...Delaware...Mayes and Sequoyah. 

* Until 8 AM CDT Friday

* Thunderstorms are expected to develop overnight across parts 
  of eastern Oklahoma and northwest Arkansas. 1 to 2 inches is 
  expected across the watch area. However, high rainfall rates 
  given the abundant moisture in place and slow storm movement may 
  result in localized amounts around 4 inches.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means rapidly rising water or flooding is
possible within the watch area.

&&

$$
3 follow-up statements
722 
WGUS64 KTSA 140807
FFATSA

Flood Watch
National Weather Service Tulsa OK
307 AM CDT Fri Aug 14 2020


ARZ010-019-020-029-OKZ062-063-068-069-072-141300-
/O.CON.KTSA.FF.A.0009.000000T0000Z-200814T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington AR-Crawford-Franklin-Sebastian-Mayes-Delaware-Cherokee-
Adair-Sequoyah-
Including the cities of Fayetteville, Springdale, Van Buren, 
Ozark, Charleston, Fort Smith, Pryor, Grove, Jay, Tahlequah, 
Stilwell, and Sallisaw
307 AM CDT Fri Aug 14 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM CDT THIS
MORNING...

The Flash Flood Watch continues for

* Portions of Arkansas and Oklahoma...including the following 
  counties...in Arkansas...Crawford...Franklin...Sebastian and 
  Washington AR. in Oklahoma...Adair...Cherokee...Delaware... 
  Mayes and Sequoyah. 

* Until 8 AM CDT this morning

* Thunderstorms will continue to develop and spread southeast
  across parts of far eastern Oklahoma and northwest Arkansas. 1
  to 2 inches is expected across the watch area. However, high
  rainfall rates given the abundant moisture in place and storms
  training over the same locations may result in localized 
  amounts around 4 inches.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means rapidly rising water or flooding is
possible within the watch area.

&&

$$
388 
WGUS64 KTSA 141246
FFATSA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tulsa OK
746 AM CDT Fri Aug 14 2020

OKZ057-058-076-141500-
/O.EXB.KTSA.FF.A.0009.000000T0000Z-200814T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craig-Ottawa-Le Flore-
Including the cities of Vinita, Miami, and Poteau
746 AM CDT Fri Aug 14 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM CDT THIS MORNING...

The National Weather Service in Tulsa has expanded the

* Flash Flood Watch to include portions of northeast Oklahoma 
  and southeast Oklahoma...including the following counties...in 
  northeast Oklahoma...Craig and Ottawa...and in southeast 
  Oklahoma...Le Flore. 

* Until 10 AM CDT this morning.

* A northwest to southeast oriented band of thunderstorms
  producing heavy rainfall continues this morning across far
  eastern Oklahoma and into western Arkansas, stretching from near
  Vinita to Fort Smith. Storm total rainfall amounts from 1 to 3
  inches will be common, with isolated amounts from 5 to 8 inches
  possible. Flash flooding is likely occurring already across
  parts of far northeast Oklahoma, and the additional rainfall
  will worsen any ongoing flooding. The areal coverage of the
  heavy rainfall is expected to diminish through late morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means rapidly rising water or flooding is
possible within the watch area.

&&

$$

ARZ010-019-020-029-OKZ062-063-068-069-072-141500-
/O.EXT.KTSA.FF.A.0009.000000T0000Z-200814T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington AR-Crawford-Franklin-Sebastian-Mayes-Delaware-Cherokee-
Adair-Sequoyah-
Including the cities of Fayetteville, Springdale, Van Buren, 
Ozark, Charleston, Fort Smith, Pryor, Grove, Jay, Tahlequah, 
Stilwell, and Sallisaw
746 AM CDT Fri Aug 14 2020

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 10 AM CDT THIS MORNING...

The Flash Flood Watch is now in effect for

* Portions of Arkansas and Oklahoma...including the following
  counties...in Arkansas...Crawford...Franklin...Sebastian and
  Washington...and in Oklahoma...Adair...Cherokee...Delaware... 
  Mayes and Sequoyah. 

* Until 10 AM CDT this morning.

* A northwest to southeast oriented band of thunderstorms
  producing heavy rainfall continues this morning across far
  eastern Oklahoma and into western Arkansas, stretching from near
  Vinita to Fort Smith. Storm total rainfall amounts from 1 to 3
  inches will be common, with isolated amounts from 5 to 8 inches
  possible. Flash flooding is likely occurring already across
  parts of far northeast Oklahoma, and the additional rainfall
  will worsen any ongoing flooding. The areal coverage of the
  heavy rainfall is expected to diminish through late morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means rapidly rising water or flooding is
possible within the watch area.

&&

$$
872 
WGUS64 KTSA 141505
FFATSA

Flood Watch
National Weather Service Tulsa OK
1005 AM CDT Fri Aug 14 2020

ARZ010-019-020-029-OKZ057-058-062-063-068-069-072-076-141615-
/O.EXP.KTSA.FF.A.0009.000000T0000Z-200814T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington AR-Crawford-Franklin-Sebastian-Craig-Ottawa-Mayes-
Delaware-Cherokee-Adair-Sequoyah-Le Flore-
Including the cities of Fayetteville, Springdale, Van Buren, 
Ozark, Charleston, Fort Smith, Vinita, Miami, Pryor, Grove, Jay, 
Tahlequah, Stilwell, Sallisaw, and Poteau
1005 AM CDT Fri Aug 14 2020

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for portions of Arkansas and Oklahoma has
expired. High water likely remains from the earlier rains.
Continue to heed any road closures.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood watch went out at Aug 13, 6:42 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 13, 6:42 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
642 PM CDT Thu Aug 13 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail at the Oklahoma sites through the
forecast period. At the Arkansas sites, scattered to numerous
showers and thunderstorms are expected to develop overnight, and
then diminish Friday morning. Ceilings and visibilities will be
reduced during the stronger storms.

&&

.PREV DISCUSSION... /Issued 227 PM CDT Thu Aug 13 2020/

DISCUSSION...
Main forecast concerns today revolve around the likelihood of
another overnight/early morning MCS affecting parts of eastern
Oklahoma and northwest Arkansas, with heavy rain/flooding and
severe weather concerns.

At present, the remains of the overnight and early morning
thunderstorms continue to diminish in coverage and intensity, with
most of eastern Oklahoma and northwest Arkansas dry at this point.
Seasonably warm and humid conditions exist across the area, with
dew points having recovered into the mid 70s early this afternoon
in the regions that were more worked over from the morning
storms. Heat index values this afternoon should still approach
advisory criteria in parts of east central and southeast Oklahoma
so will leave the existing Heat Advisory for today intact.

Dry conditions should persist through early evening, with isolated
thunderstorm development possible as early as mid evening and
likely by late evening. A complex should form after midnight
across far northeast Oklahoma and into northwest Arkansas, located
to the east of where last night's heavy rains and severe weather
occurred, as the main upper level disturbance moves southeastward
across the area. Coverage and intensity should remain high
through sunrise, with the complex shifting southeastward and
diminishing some through late morning/midday tomorrow. Available
instability and marginal deep layer shear will support some
potential for large hail, although damaging wind should be the
main severe weather threat, especially if the complex organizes.
Regarding the heavy rain threat tonight, some consideration was
given to a Flash Flood Watch, given the likelihood of slow storm
motions and efficient rainfall production. However, due to
uncertainties about where the heavy rainfall axis will set up and
not wanting to issue a huge watch for what should be a relatively
narrow axis, will allow the evening shift to get another look at
things. Expect the potential for 1-2 inch amounts on average, with
isolated 3-4 inches.

As we turn to tomorrow, heat and humidity will again become
a concern, especially in southeast Oklahoma, as the morning
convection fades. Heat index values will approach 105 degrees once
again, but due to the marginal values currently in the forecast,
will not issue another advisory with this package. Largely dry and
hot/humid conditions will again exist Saturday, and with fewer
convective concerns Friday night/Saturday morning, it is more
likely that heat headlines will be necessary on Saturday than
tomorrow.

Cooler and less humid weather will arrive Sunday and into Monday
with a cold frontal passage and a westward shift in the upper
level ridge axis. The chance of a few showers/thunderstorms
accompanying the front is nonzero but will not include in the
forecast at this time. Seasonably cool and dry weather will
persist well into next week. Temperature-wise during this time
frame, stuck close to the NBM values, which seemed reasonable.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053-064>066-
     071-073-075.

AR...None.

&&

AVIATION.....05
Hazardous weather outlook, Aug 13, 4:37 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
437 PM CDT Thu Aug 13 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
437 PM CDT Thu Aug 13 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Around Midnight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Around Midnight.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Portions of eastern Oklahoma.
	ONSET...Ongoing.

DISCUSSION...

Ongoing hot and humid conditions will result in heat index values
around 105 degrees. Conditions will improve after sunset.

Multiple clusters of strong thunderstorms will likely develop again
tonight across portions of northeast Oklahoma and northwest
Arkansas. A few of these storms could be severe with marginally
severe hail and damaging winds.

In addition, very heavy rainfall is likely in the stronger storms
and localized flash flooding may become the main concern into early
Friday morning given the slow storm motions expected.  A flash flood
watch may be needed for portions of the area later as the axis of
heavier rainfall becomes more certain.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm and Dangerous Heat Potential.
SATURDAY...Dangerous Heat Potential.
SUNDAY and MONDAY...Thunderstorm Potential.
TUESDAY and WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...

Scattered thunderstorms are likely to be ongoing Friday morning
across portions of eastern Oklahoma and northwest Arkansas with a
continued threat for heavy rainfall. These storms will gradually
weaken during the morning hours with hot and humid conditions
developing both Friday and Saturday afternoons. A slight chance of
thunderstorms will return Sunday and Monday as a weak cold front
gradually pushes through the region. Dry and cooler weather is
expected for the first part of next week.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:40 AM CDTSpecial Weather StatementTSAAdair50 min
Aug 14, 2:07 AM CDTSpecial Weather StatementTSAAdair38 min
Aug 14, 2:25 AM CDTAreal Flood AdvisoryTSAAdair, Cherokee3 hr
Aug 14, 2:42 AM CDTSevere Thunderstorm WarningTSAAdair, Sequoyah48 min
Aug 14, 3:06 AM CDTSevere Thunderstorm WarningTSAAdair, Sequoyah39 min
Aug 14, 3:13 AM CDTHeat AdvisoryTSAChoctaw, Craig, Creek, Haskell, Latimer, McIntosh and 12 more17 hr
Aug 14, 3:16 AM CDTFlash Flood WarningTSAAdair, Cherokee4 hr
Aug 14, 3:35 AM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah40 min
Aug 14, 4:03 AM CDTSevere Thunderstorm WarningTSALeFlore27 min
Aug 14, 5:14 AM CDTAreal Flood AdvisoryTSACraig, Delaware, Mayes3 hr
Aug 14, 5:21 AM CDTAreal Flood AdvisoryTSAAdair, Cherokee3 hr
Aug 14, 5:39 AM CDTSpecial Weather StatementTSADelaware36 min
Aug 14, 6:16 AM CDTSpecial Weather StatementTSACraig, Delaware44 min
Aug 14, 6:26 AM CDTFlash Flood WarningTSAAdair, Cherokee, Craig, Delaware, Mayes3 hr
Aug 14, 6:34 AM CDTFlash Flood WarningTSAAdair, LeFlore, Sequoyah3 hr
Aug 14, 6:56 AM CDTSpecial Weather StatementTSACraig, Delaware34 min
Aug 14, 7:03 AM CDTFlash Flood WarningTSACraig, Delaware, Mayes, Ottawa3 hr
Aug 14, 7:31 AM CDTSpecial Weather StatementTSADelaware59 min
Aug 14, 9:08 AM CDTAreal Flood WarningTSAAdair, Cherokee, Delaware6 hr
Aug 14, 9:14 AM CDTAreal Flood WarningTSAAdair, Sequoyah6 hr
Aug 14, 9:20 AM CDTAreal Flood WarningTSACraig, Delaware, Mayes6 hr
Aug 14, 2:16 PM CDTHeat AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more30 hr
Aug 14, 4:18 AM CDTSpecial Weather StatementTSALogan27 min
Aug 14, 4:33 AM CDTAreal Flood AdvisoryTSASebastian3 hr

Nearby

Flash Flood Watches in Oklahoma, 2020Flash Flood Watches in Arkansas, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.